Is There Such A Thing As Too Much Of An Inhaled Corticosteroid?

I have a question about big doses of inhaled corticosteroids. I am a 52-year-old woman with a 20-year history of asthma and autoimmune disease (Chronic Fatigue and Immune Dysfunction Syndrome). Due to the severity of my asthma, I was on increasingly frequent and prolonged courses of Prednisone for a long time, and was on it almost continually for five years.

About 18 months ago, I began a lifestyle change which included yoga, changing residence, and gym workouts 3x/week, monitored by a trainer; andam pleased to report that the steroid usage was gradually diminished to where I wasn’t on them at all for 4 months! When I did need Prednisone, I was able to zap the attack with a much smaller dose than in the past.

In recent weeks, however, my asthma has worsened and required me to begin oral Prednisone again. I am very distressed about this, since I’ve suffered many side effects of the drug, including early menopause, osteoporosis, vision problems, immune dysfunction and impaired cognitive function. Also, I can no longer take theophylline or other oral bronchodilators.

I currently use an albuterol inhaler on demand (frequently), Serevent (twice/day) and Aerobid (twice/day). My former physician prescribed bigger and bigger doses of Aerobid, up to 16 puffs twice/day! My current physician feels that this is excessive and unnecessary; and that if 2-4 puffs twice/day isn’t doing the trick, then I must resume oral steroids.

This is very confusing. I have a hard time understanding why a person, who is willing to work hard at improving her health and at accepting “that which cannot be changed”, should meet with such conflicting opinions. Is there such a thing as “too much” of an inhaled corticosteroid; and if so, is the oral version the only alternative?

First and foremost, yes, increasing the dose of inhaled corticosteroids (ICS) in an effort to control asthma is often appropriate and necessary. What should be considered? It is important to investigate why your asthma is worse. Physicians consider many reasons such as sinus or chest infections, gastroeophageal reflux, exposure to an allergen or even worsened symptoms not associated with asthma but another illness.

These reasons require that you visit with your physician to reevaluate your bronchodilators such as Serevent do not provide control, then the inclusion of a leukotriene modifier (Accolate, Singulair or Zyflo) may provide control. However — regarding long-term control of asthma — even though the need for oral steroids has diminished (given all the medications available), they may well be the next step.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.